Clinical Characteristics of Acalypha indica Poisoning
Received 19 May 2020
Accepted for publication 27 July 2020
Published 25 August 2020 Volume 2020:13 Pages 539—545
Checked for plagiarism Yes
Review by Single anonymous peer review
Peer reviewer comments 3
Editor who approved publication: Dr Scott Fraser
Aimon Pradoo,1 Charuwan Sriapha,1 Satariya Trakulsrichai,1,2 Achara Tongpoo,1 Metta Kheiawsawang,3 Winai Wananukul1,4
1Ramathibodi Poison Center, Faculty of Medicine Ramathibodi Hospital, Mahidol University, Bangkok 10400, Thailand; 2Department of Emergency Medicine, Faculty of Medicine Ramathibodi Hospital, Mahidol University, Bangkok 10400, Thailand; 3Nursing Service Department, Faculty of Medicine Ramathibodi Hospital, Mahidol University, Bangkok 10400, Thailand; 4Department of Medicine, Faculty of Medicine Ramathibodi Hospital, Mahidol University, Bangkok 10400, Thailand
Correspondence: Charuwan Sriapha
Ramathibodi Poison Center, Faculty of Medicine Ramathibodi Hospital, Mahidol University, Bangkok 10400, Thailand
Background: Acalypha indica is a tropical plant used as a herbal medicine in various parts of the world, including Thailand. In glucose-6-phosphate dehydrogenase (G6PD)-deficient patients, acute hemolysis has been reported following the ingestion of this plant. Methemoglobinemia was reported in the present study.
Patients and Methods: Descriptive data of patients who suffered from Acalypha indica toxicity reported from different hospitals to the Ramathibodi Poison Center were retrieved from 2011 to 2019.
Results: Eight patients were included, mostly male with a median age of 61.5 years. The plant was ground for fresh juice or boiled before consuming as herbal medicine. All patients presented with dark urine. Most had jaundice and fever, and all reported hemolysis. Seven out of eight patients were diagnosed as methemoglobinemia. Methemoglobin level was confirmed in five patients with the highest level of 23.9%. Early symptoms occurred within 24 hours of the last ingested dose.
Discussion: In previous case reports of Acalypha indica ingestion, acute hemolysis was mostly observed in G6PD-deficient patients, consistent with the current findings. However, our patients also demonstrated methemoglobinemia, with some constituents in this plant (quinine, 2-methyl anthraquinone and tectoquinone) implicated as the cause in previous studies. Further studies are crucial to validate these findings.
Conclusion: We report a case series in which acute hemolysis and methemoglobinemia after Acalypha indica ingestion were observed. This study presents methemoglobinemia as the other toxicity caused by this plant.
Keywords: acute hemolysis, methemoglobinemia, G6PD deficiency, plant-induced methemoglobinemia
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]